Alert archive / Texas / Flash Flood Watches in 2020
Flash Flood Watch 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Sep 9, 2020, 3:53 AM CDT for 18 counties in Texas. It took effect at Sep 9, 2020, 4:00 AM CDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2020, 3:53 AM CDT (08:53 UTC)
- In effect from
- Sep 9, 2020, 4:00 AM CDT
- Expired
- Sep 10, 2020, 1:00 PM CDT
- In force
- 33 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Edwards County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX
The radar
The Austin/San Antonio radar (KEWX), 101 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352 WGUS64 KEWX 090853 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 353 AM CDT Wed Sep 9 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH 1 PM CDT THURSDAY AFTERNOON... TXZ171>173-183>192-202>206-092100- /O.NEW.KEWX.FF.A.0002.200909T0900Z-200910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, San Antonio, and New Braunfels 353 AM CDT Wed Sep 9 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH 1 PM CDT THURSDAY AFTERNOON... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, Bandera, Bexar, Blanco, Burnet, Comal, Edwards, Gillespie, Hays, Kendall, Kerr, Kinney, Llano, Medina, Real, Travis, Uvalde, Val Verde, and Williamson. * Through 1 PM CDT Thursday afternoon * A cold front and deep moist southerly flow will bring showers and thunderstorms to all of South Central Texas. Repeated rounds of showers and thunderstorms will lead to flash flooding with the greatest threat along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. Rainfall totals for today through Thursday will be 2 to 5 inches with isolated totals up to 8 inches in the Watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
858 WGUS64 KEWX 092029 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 329 PM CDT Wed Sep 9 2020 TXZ171>173-183>192-202>206-100900- /O.CON.KEWX.FF.A.0002.000000T0000Z-200910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal- Including the cities of Georgetown, Llano, Boerne, Bracketville, Burnet, Blanco, Fredericksburg, Bandera, San Antonio, Del Rio, San Marcos, Rocksprings, Leakey, New Braunfels, Austin, Hondo, Uvalde, and Kerrville 329 PM CDT Wed Sep 9 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Bexar, Blanco, Burnet, Comal, Edwards, Gillespie, Hays, Kendall, Kerr, Kinney, Llano, Medina, Real, Travis, Uvalde, Val Verde and Williamson. * Through Thursday afternoon * A cold front and deep moist southerly flow will bring showers and thunderstorms to all of South Central Texas. Repeated rounds of showers and thunderstorms will lead to flash flooding with the greatest threat along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. Rainfall totals for through Thursday will be 2 to 5 inches with isolated totals up to 8 inches possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && $$ BF
291 WGUS64 KEWX 100904 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 404 AM CDT Thu Sep 10 2020 TXZ171>173-183>192-202>206-101800- /O.CON.KEWX.FF.A.0002.000000T0000Z-200910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, San Antonio, and New Braunfels 404 AM CDT Thu Sep 10 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Bexar, Blanco, Burnet, Comal, Edwards, Gillespie, Hays, Kendall, Kerr, Kinney, Llano, Medina, Real, Travis, Uvalde, Val Verde, and Williamson. * Until 1 PM CDT this afternoon * A moist airmass remains above a shallow cold airmass. Showers and isolated thunderstorms continue this morning. Additional rainfall amounts up to 2 inches are possible. This heavy rain, in combination with saturated soils due to heavy rains of the last 24 hours will easily generate faster runoff leading to new flash flooding. The greatest threat area is across the eastern Hill Country to along the I-35 corridor where most areas have had over 2 inches of rain with a few spots having over 6 inches of rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && $$
986 WGUS64 KEWX 101815 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 115 PM CDT Thu Sep 10 2020 ...THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE... .The heavy rain threat has ended as the front has moved well to the south of our CWA. TXZ171>173-183>192-202>206-101915- /O.EXP.KEWX.FF.A.0002.000000T0000Z-200910T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, San Antonio, and New Braunfels 115 PM CDT Thu Sep 10 2020 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for a portion of south central Texas has expired. No more heavy rain is expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 3:46 AM CDT, 7 minutes earlier.
Area forecast discussion, Sep 9, 3:46 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 346 AM CDT Wed Sep 9 2020 .SHORT TERM (Today through Thursday)... Area radars show showers and a few thunderstorms increasing in coverage over the Hill Country, Edwards Plateau, and Escarpment areas with some training of cells. This is due to forcing from an approaching cold front along with a moist southerly lower to mid jet. Some spots have already received 1 to 2 inches based on radar/MRMS estimates. The cold front is currently moving into Val Verde county, slightly ahead of schedule. A consensus of the Hi-Res models indicate it will filter south across the Rio Grande and Edwards Plateau this morning, then east into the Hill Country this afternoon, across the I-35 corridor this evening into overnight, and finally pushing into the Coastal Plains Thursday morning. The closed mid and upper level low will remain near the Four Corners region through Thursday. The moist unidirectional southerly flow will impinge on the front enhancing the forcing to keep numerous to widespread showers going in the same areas, though with time the activity focuses on the Hill Country and I-35 corridor as the front pushes southeast. Confidence has increased on the threat of heavy rains and flooding due to the forcing of the slow moving front, moist (PWs of 2 to 2.3 inches) southerly lower to mid level jet, and training of cells. Have issued a Flash Flood Watch for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. Rainfall totals for today through Thursday will be 2 to 5 inches with isolated totals up to 8 inches in the Watch area with 1 to 3 inches elsewhere. WPC has a moderate risk of excessive rainfall for this area. Minimal instability (with an elevated freezing level) and shear (unidirectional southerly flow with little speed shear) will keep thunderstorms isolated to widely scattered in coverage and sub- severe. On Thursday, the showers and thunderstorms will focus back to the west due to weak mid and upper level ridging and slightly drier air moving in from the northeast. Temperatures for today through Thursday will be dependent on the front, turning much cooler and well below normal in its wake, though below normal elsewhere due to the extensive cloudiness and rain. && .LONG TERM (Thursday Night through Tuesday)... Temperatures Thursday night are again dependent on the placement of the front. With cloudy skies, there won't be sufficient cooling taking place, northerly winds at the surface could have most of the area still a few degrees below normal Thursday night. By Friday, the front dissolves as the upper low shifts northeast into the Central Plains. Temperatures start to climb again into the mid 80s. Disturbances in the somewhat undefined troughing pattern coupled with sufficient moisture will continue rain chances going into the weekend. Weekend temperature will be back in the upper 80s to low 90s, closer to early September normals. A weak mid level trough pulling south into the Central Plains maintains the rain chances into the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 83 66 75 67 84 / 90 70 40 20 20 Austin Bergstrom Intl Airport 84 66 76 66 84 / 90 70 40 20 20 New Braunfels Muni Airport 83 66 76 67 85 / 80 70 50 30 30 Burnet Muni Airport 80 61 70 63 80 / 90 80 50 20 20 Del Rio Intl Airport 81 61 68 66 83 / 90 80 80 70 40 Georgetown Muni Airport 81 64 73 66 83 / 90 70 40 20 20 Hondo Muni Airport 86 66 73 67 87 / 90 80 50 40 30 San Marcos Muni Airport 82 65 76 66 85 / 80 70 40 20 20 La Grange - Fayette Regional 84 70 83 69 90 / 80 30 30 20 20 San Antonio Intl Airport 84 66 74 68 86 / 90 80 50 30 30 Stinson Muni Airport 86 68 76 69 86 / 90 70 50 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Bandera-Bexar- Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney- Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson. && Short-Term/Aviation...YBVP Long-Term...04
Hazardous weather outlook, Sep 8, 10:36 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1036 PM CDT Tue Sep 8 2020 TXZ171>173-183>194-202>209-217>225-228-100345- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1036 PM CDT Tue Sep 8 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected west of Highway 281 late tonight as a cold front and weak disturbances begin to approach from the north and west. Heavy rainfall amounts of 1 to 3 inches are forecast for areas northwest of a line from Kerrville to Del Rio, with isolated higher totals around 4 inches possible by daybreak. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heavy rain threat is expected to expand east during the day Wednesday, as the cold front advances to the I-35 Corridor by Wednesday night. There will remain a high potential for heavy rain near and behind the cold front as it moves through the rest of South Central Texas by Thursday. Highest rainfall potential through Thursday night is expected to be west of a line from Kerrville to Eagle Pass, where 2 to 4 inch rainfall amounts will be common, and isolated 8 inch totals will be possible. East of the Kerrville to Eagle Pass line into the I-35 Corridor, slightly lower amounts of 1 to 3 inches and isolated 5 inch totals are expected through Thursday night. A Flash Flood Watch will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:01 AM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kendall, Kerr, Kinney, Medina and 3 more | 6 hr |
| Sep 9, 2:50 AM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Gillespie, Kendall, Medina | 3 hr |
| Sep 9, 3:44 AM CDT | Flash Flood Warning | EWX | Bexar, Comal, Kendall | 2 hr |
| Sep 9, 4:08 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Sep 9, 4:29 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Comal, Hays, Kendall, Llano and 1 more | 4 hr |
| Sep 9, 4:43 AM CDT | Flash Flood Warning | EWX | Blanco, Comal, Gillespie, Kendall | 5 hr |
| Sep 9, 6:24 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Kendall | 3 hr |
| Sep 9, 7:06 AM CDT | Flash Flood Warning | EWX | Burnet, Llano | 3 hr |
| Sep 9, 7:15 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Gonzales, Guadalupe, Hays, Lee and 3 more | 3 hr |
| Sep 9, 7:45 AM CDT | Flash Flood Warning | EWX | Bastrop, Blanco, Burnet, Caldwell, Comal, Guadalupe and 3 more | 4 hr |
| Sep 9, 7:56 AM CDT | Flash Flood Warning | EWX | Edwards, Val Verde | 3 hr |
| Sep 9, 10:00 AM CDT | Flash Flood Warning | EWX | Gillespie | 3 hr |
| Sep 9, 10:58 AM CDT | Flash Flood Warning | EWX | Edwards | 3 hr |
| Sep 9, 11:51 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| Sep 9, 1:14 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Sep 9, 1:38 PM CDT | Areal Flood Advisory | EWX | Bexar, Caldwell, Comal, Guadalupe, Hays, Travis | 3 hr |
| Sep 9, 2:23 PM CDT | Flash Flood Warning | EWX | Burnet, Hays, Travis, Williamson | 3 hr |
| Sep 9, 5:22 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
Nearby
Flash Flood Watches in Texas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.